Montana, 2013

Wildfire in Montana, September 1 to 30, 2013

September 1 to 30, 2013 · NWS TFX · 1 event in 1 county or zone

m. on July 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The Red Shale Fire began 4:30 p.m. on July 18th. The fire burned much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 31, 9:33 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 9:33 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1033 PM MDT Sat Aug 31 2013

UPDATE TO AVIATION

.UPDATE...

Tonight...Updates to zones not planned...The high pressure ridge
will continue to keep the air mass warm and dry. Current forecast
on track. Zelzer

&&

.AVIATION...
UPDATED 0433Z.
VFR conditions will continue across the area at least through Sunday
evening. An upper level ridge of high pressure will keep the area
mostly clear through the period, but weak instability and increasing
mid level moisture after 18Z Sunday may cause a few mid level clouds
to form over southwest and west central Montana. However, the
instability will likely be weak enough to prevent any storms from
developing. High pressure at the surface will move southeast across
Montana through the period, causing light winds to shift more
southeasterly.  Coulston

&&

.CLIMATE...
With a period of very warm temperatures expected over the region
from Sunday through Friday...there is the potential for near
record high temperatures across portions of North Central and
Southwest Montana each day.

&&

.PREV DISCUSSION...
/ISSUED 445 PM MDT Sat Aug 31 2013/
Today through Tuesday...With an upper level ridge of high pressure
over the region...expect quiet weather through Monday morning over
the entire region. From Monday afternoon through Tuesday...several
upper level disturbances will move through the region. The
disturbance on Tuesday should be a bit stronger than the system on
Monday. Thus isolated thunderstorms are possible Monday...but by
Tuesday there is a high chance/likely chance for thunderstorms
across much of the region. A few of the storms could be strong on
Tuesday. Afternoon temperatures will be quite warm once again for
Sunday and Monday...but cool off a touch for Tuesday as cloud
cover should limit us a bit during max heating. Brusda

Tuesday night through Saturday...Both the GFS/EC are in fairly
good agreement through Thursday...then they begin to diverge once
again. Expect very warm temperatures to continue from Wednesday
through Friday...with near record highs continuing...while
temperatures will be just slightly cooler on Saturday. In terms of
precipitation...isolated thunderstorms look possible most
days...but confidence is quite low in any of these storms forming
from Wednesday thru Friday. By Saturday...the EC has an upper
level low moving eastward across southern Alberta...while the GFS
has the main upper level still to our West over the state of
Washington. Thus the uncertainty in the far extended
continues...but overall thinking is that with such a strong upper
level ridge of high pressure over the region...it is going to take
a really strong storm to break through that ridge...or the storm
could be pushed northward over the ridge like the EC is showing.
Thus confidence in a cooler/wetter weather pattern developing for
next weekend is low at the current time. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  92  56  95 /   0   0   0  10
CTB  47  89  51  90 /   0   0   0  10
HLN  54  92  56  91 /   0   0   0  10
BZN  46  91  49  91 /   0   0   0  10
WEY  35  84  39  81 /   0   0  10  20
DLN  46  89  50  85 /   0   0  10  20
HVR  49  89  54  95 /   0   0   0   0
LWT  48  86  53  92 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 31, 2:41 AM MST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT SAT AUG 31 2013

MTZ008>015-044>055-010945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
341 AM MDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Rocky Mountain Front

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Park/Forest Service

The Red Shale Fire was reported by Beartop Lookout at 4:30 p.m. on July 18th. The fire remained within the 1988 Gates Park Fire perimeter. It had worked its way up Frazier Creek and Route Creek where it crossed to the east of the North Fork Sun River in the Bob Marshall Wilderness. The fire reduced much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire. The Red Shale Fire was declared controlled on September 26 2013 at 4 pm.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503445.